Illinois, 2015

Winter Storm in Illinois, February 20 to 21, 2015

February 20 to 21, 2015 · NWS PAH · 19 events in 19 counties and zones

A winter storm brought hazardous conditions to southern Illinois. The precipitation type was primarily freezing rain in most areas.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A winter storm brought hazardous conditions to southern Illinois. The precipitation type was primarily freezing rain in most areas. Around one-quarter inch of ice glazed trees and power lines, on top of one-quarter to one-half inch of sleet. Roads became ice-covered and very slippery, especially untreated back roads. Multiple vehicles slid off roadways in Perry County. Isolated power outages were reported, including about 20 homes in Benton. Approximately two or three dozen utility customers were without power in each of these three counties: Jackson, Union, and Pulaski. Small branches were broken or bent by the ice. Along and north of Interstate 64, sleet was the main type of precipitation. One to two inches of sleet accumulated in the Mount Vernon area. Several east-to-west bands of light to locally moderate precipitation advanced slowly northward in response to the arrival of warm, moist air in the low levels. Strengthening of a southerly low level jet occurred ahead of a 500 mb shortwave impulse emerging out of the central Plains. Convective enhancement of precipitation rates was observed, including some thundersleet west of the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 3:42 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 20, 3:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CST FRI FEB 20 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 342 PM CST FRI FEB 20 2015

THE WINTER WEATHER ADVISORY HAS BEEN UPGRADED TO A WINTER STORM
WARNING FOR THE ENTIRE AREA. A NICE BAND OF SLEET AND FREEZING
RAIN HAS DEVELOPED OVER SOUTHEAST MISSOURI INTO THE PURCHASE AREA.
THERE HAS BEEN SOME LIGHTNING WITH THIS ACTIVITY...AND GROUND
REPORTS INDICATE SIGNIFICANT TRAVEL PROBLEMS HAVE ALREADY
DEVELOPED. WITH THE ENHANCEMENT DUE TO THUNDER...SOME LOCATIONS
MAY SEE WELL OVER A QUARTER INCH. THIS WOULD BE VERY
ISOLATED...AS WOULD ANY RESULTANT POWER OUTAGES.

THE MODELS ARE STILL MOSTLY WARMING THE ENTIRE AREA ABOVE
FREEZING...BUT THERE REMAINS SOME DOUBT IN HOW QUICKLY THIS WILL
OCCUR. THEREFORE THE POTENTIAL FOR MORE SIGNIFICANT AMOUNTS OF
SLEET AND SNOW IN THE NORTHEAST HAS INCREASED. FIGURE MOST AREAS
WILL SEE ENOUGH OF A COMBINATION OF SLEET...SNOW AND ICE TO
VALIDATE THE WARNING. WOULD EXPECT CONDITIONS TO IMPROVE FROM
SOUTH TO NORTH THROUGH THE NIGHT...SO A GRADUAL CANCELLATION IS
EXPECTED.

THE NEXT PROBLEM IS HEAVY RAINFALL ON TOP OF THE SNOWPACK. USED
WPC QPF THROUGH THE EVENT...AND THEY HAVE MOST OF OUR AREA IN A
SLIGHT CHANCE OF EXCEEDING FLASH FLOOD GUIDANCE. IF THIS RAIN PANS
OUT...AND THE GFS IS RIGHT WITH THEM...FLOOD PROBLEMS ARE GOING
TO DEVELOP. THE HEAVY...WIDESPREAD RAINS WILL DEVELOP AFTER
MIDNIGHT AND CONTINUE INTO SATURDAY AFTERNOON. WILL BE ISSUING A
FLOOD WATCH FOR ALL BUT THE I-64 CORRIDOR IN SOUTHERN ILLINOIS
FROM MIDNIGHT TONIGHT THROUGH 6 PM SATURDAY. 2-3" OF RAIN IS
EXPECTED IN THE WATCH AREA.

THE MODELS ARE PUSHING THE PRECIPITATION MOSTLY OUT OF THE AREA BY
00Z SUNDAY. TEMPERATURES WILL BEGIN TO FALL SATURDAY LATE MORNING
THROUGH THE AFTERNOON...BUT THE SURFACE FREEZING LINE DOES LAG
THE BACK END OF THE PRECIPITATION. WE ARE NOT EXPECTING ANY CHANGE
BACK TO FREEZING RAIN OR SNOW ON THE BACK EDGE OF THE
PRECIPITATION SATURDAY AFTERNOON AND EVENING.

THE SECOND HALF OF THE WEEKEND CONTINUES TO LOOK DRY AND COLD.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 342 PM CST FRI FEB 20 2015

THE NEW WORK WEEK WILL START OFF WITH NORTHWEST FLOW ALOFT AND
TRANSITION TO MORE OF A ZONAL FLOW PATTERN TOWARD THE END OF THE
WEEKE. A DISTURBANCE IN THE UPPER FLOW IS ADVERTISED TO SWING
THROUGH THE AREA AS EARLY AS MONDAY NIGHT INTO TUESDAY. HOWEVER
RIGHT NOW...QPF APPEARS TO LOW TO WARRANT A MENTION AT THIS TIME. IT
WILL CONTINUE TO BE WATCHED.

THE COLDEST AIR OF THE WEEK WILL ARRIVE ON MONDAY...AS A CLOSED
UPPER LOW OVER HUDSON BAY SINKS SOUTHWARD TOWARD THE GREAT
LAKES...BEFORE SHIFTING EASTWARD. HOW COLD WE GET MONDAY NIGHT WILL
DEPEND ON CLOUD COVER...WHICH IS A BIT IN QUESTION AT THIS POINT.
BUT WE SHOULD AT LEAST BE DOWN IN THE LOWER TEENS TO SINGLE DIGITS.
PLUS...THE CENTER OF STRONG HIGH PRESSURE WHICH WILL SITUATED TO OUR
NORTHWEST AT THE START OF THE DAY ON MONDAY...WILL SHIFT EAST
SOUTHEAST WITH TIME AND WEAKEN. SO WILL HAVE TO WATCH TEMPERATURES
CLOSELY UP IN THE EVV TRI STATE REGION AS THE CENTER OF THE HIGH
SETTLES OVER THAT REGION MONDAY NIGHT.

BEYOND THAT...A WEAK FRONT PASSES THROUGH TUESDAY NIGHT AND HIGH
PRESSURE REGAINS CONTROL ON WEDNESDAY THROUGH THE END OF THE WEEK.
THERE WERE SOME SIGNS OF A SYSTEM APPROACHING BY THURSDAY OR
THURSDAY NIGHT BUT THE TREND LOOKS TO BE DRIER NOW. HAVE LOWERED OR
REMOVED POPS TO ACCOUNT FOR THIS TREND...WHICH MATCHES UP WITH THE
COLLABORATIVE PICTURE.

&&

.AVIATION...
ISSUED AT 1151 AM CST FRI FEB 20 2015

THE FORECAST IS STILL ON TRACK WITH A RAPID WARMING TREND EXPECTED
THROUGH TONIGHT. ALL TAFS SHOULD SEE DETERIORATING CONDITIONS
TONIGHT WITH PRECIPITATION TYPE TRANSITIONING FROM SLEET/SNOW TO
FREEZING AND EVENTUALLY ALL RAIN BY 06Z. LOW CONFIDENCE ON WINDS
WITH A SURFACE TROUGH DEVELOPING NORTHEAST RIGHT ACROSS THE
TERMINALS. CANNOT RULE OUT SOME SOUTHERLY GUSTS TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
     FOR ILZ081>094.

     WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ILZ075>078-
     080>094.

MO...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
     FOR MOZ076-086-087-100-107>112-114.

     WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR MOZ076-086-087-
     100-107>112-114.

IN...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
     FOR INZ081-082-085>088.

     WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR INZ081-082-
     085>088.

KY...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
     FOR KYZ001>022.

     WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Feb 20, 5:08 AM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
508 AM CST FRI FEB 20 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
508 AM CST FRI FEB 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION IS FORECAST TODAY AND TONIGHT ACROSS
THE REGION. PLEASE REFER TO THE WINTER WEATHER ADVISORY FOR
DETAILS. WIND CHILL READINGS WILL BE BETWEEN ZERO AND -10 DEGREES
THIS MORNING ACROSS SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND
THE PENNYRILE REGION OF KENTUCKY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

1 TO 3 INCHES OF RAINFALL IS EXPECTED ACROSS THE AREA LATE FRIDAY
NIGHT THROUGH SATURDAY. SOME FLOODING ISSUES WILL BE POSSIBLE...AS
THE RAINS FALL ON EXISTING SNOW COVER. AN ISOLATED THUNDERSTORM OR
TWO CANNOT BE RULED OUT SATURDAY MAINLY NEAR THE ARKANSAS
TENNESSEE BORDERS. WIND CHILLS OF ZERO TO -10 DEGREES ARE FORECAST
SUNDAY NIGHT AND EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND ANY
ACCUMULATIONS AND OTHER IMPACTS TONIGHT THROUGH SATURDAY.

In the hours before

Local storm report, Feb 20, 2:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FREEZING RAIN    MURRAY                  36.61N 88.32W
02/20/2015  U0.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

            FREEZING RAIN AND SLEET OCCURRING.

&&

SMITTY
Local storm report, Feb 20, 2:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     SLEET            POPLAR BLUFF            36.76N 90.41W
02/20/2015  M1.00 INCH       BUTLER             MO   TRAINED SPOTTER

            ONE INCH OF SLEET BUILDUP IN THE COMMUNITY.

&&

SMITTY
Local storm report, Feb 20, 2:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
253 PM CST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     SLEET            DEXTER                  36.79N 89.96W
02/20/2015  M0.50 INCH       STODDARD           MO   EMERGENCY MNGR

            HALF INCH OF SLEET BUILDUP REPORTED.

&&

SMITTY
Local storm report, Feb 20, 3:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FREEZING RAIN    EAST PRAIRIE            36.78N 89.38W
02/20/2015  U0.00 INCH       MISSISSIPPI        MO   TRAINED SPOTTER

            FREEZING RAIN AND SLEET MAKING ROADS THROUGHOUT THE
            COMMUNITY VERY SLICK.

&&

SMITTY
Local storm report, Feb 20, 3:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     SLEET            GREENVILLE              37.13N 90.45W
02/20/2015  U0.00 INCH       WAYNE              MO   EMERGENCY MNGR

            THUNDER AND HEAVY SLEET REPORTED.

&&

SMITTY
Local storm report, Feb 20, 3:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CST FRI FEB 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FREEZING RAIN    WEST PADUCAH            37.08N 88.74W
02/20/2015  U0.00 INCH       MCCRACKEN          KY   ASOS

            FREEZING RAIN REPORTED AT BARKLEY REGIONAL AIRPORT AND
            THE NWS OFFICE.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Alexander

When
February 20, 4:00 PM CST to February 21, 4:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
February 20, 4:00 PM CST to February 21, 4:00 AM CST
Where
Pulaski forecast zone
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Storm, Massac

When
February 20, 4:00 PM CST to February 21, 4:00 AM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Union forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Jackson forecast zone
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Franklin forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Williamson

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Storm, White

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Storm, Gallatin

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Storm, Wabash

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 20, 4:00 PM CST to February 21, 10:00 AM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559051, 559052, 559053, 559054, 559055, 559056, 559057, 559058, 559059, 559060, 559061, 559062, 559063, 559064, 559065, 559066, 559067, 559068, 559069.